Don't underestimate the impact of change on risk potential
From the September 11, 2008 issue
Problem: To improve the safety of administering IV medications and to discontinue use of the “rule-of-six,” a pediatric hospital implemented a “smart” infusion pump syringe system (Medfusion 3500 syringe pump with PharmGuard software, Smiths Medical). Smart pumps use a hospital-defined drug library to alert practitioners if the pump is programmed to administer a medication at a potentially dangerous dose or rate of infusion. To support this technology, substantial process changes are often required, impacting how IV medications are ordered, prepared, and administered. In this pediatric hospital, the new system required changing to standard IV drug concentrations for continuous and intermittent infusions, allowing nurses to program the dose rather than just the flow rate into the pump.
Prior to using smart pumps, pharmacy staff would prepare doses by drawing the needed volume of concentrated drug into a syringe, which would be dispensed to the patient care unit. The nurse would dilute the dose in a volume-control (burette chamber) set. In the new system which utilizes standard drug concentrations, the prescribed dose is prepared in the pharmacy from a diluted stock solution of the drug. Thus, the product is dispensed in a pharmacy-prepared, ready-to-use form in the standard concentration that matches the one set in the pump’s drug library. While this new methodology held the hope for improved safety, it required many previously well-rehearsed routines to be changed, which resulted in an unanticipated tragedy about a week after implementing the new process.
During morning rounds, a supplemental IV phosphate bolus was prescribed for a critically ill 12-year-old pediatric patient with a low phosphate level. The child’s phosphate level later that evening was extremely high, and despite aggressive therapy to correct the abnormal electrolyte level, the patient died the following day. It was then discovered that the child’s death was caused by an accidental overdose of phosphate.
A dose of 25 mmol of phosphate (as sodium phosphates) had been prescribed for the child. The standard concentration for sodium phosphates listed in the pump’s drug library was 0.15 mmol/mL. Therefore, using this newly-established standard concentration, a 25 mmol dose required a total volume of 167 mL. An admixture procedure in a pharmacy compounding manual provided directions to make a stock supply of the standard concentration from which the 167 mL could be removed.
The pharmacy technician did not realize that there was a new standard concentration for phosphate. He followed the old procedure of filling the order with the concentrated form of sodium phosphates taken directly from commercially available vials. The resulting product contained 167 mL of a 3 mmol/mL concentration of sodium phosphates (sodium phosphates dose=501 mmol) rather than a 0.15 mmol/mL concentration (sodium phosphates dose=25 mmol). Although the technician had used several vials for compounding, when the pharmacist checked the final product, only one partially used vial was present. Thus, the pharmacist assumed the correct concentration of the product had been made. The error was not detected and the product was dispensed to the nursing unit.
From a nursing perspective, the nurse caring for the child could not have identified that the bottle actually contained a 20-fold overdose since the product’s label read “sodium phosphate (0.15 mmol/mL), 25 mmol=167 mLs.” This matched the prescriber’s ordered dose and the standard concentration programmed in the syringe pump. In addition, the label had the pharmacist’s initials in red ink, demonstrating that the product had been checked. Therefore, the medication was administered to the patient.
An exceptional amount of work on the part of nursing, pharmacy, and the medical staff went into establishing standard concentrations and implementing the new smart pumps. To support the new process in the pharmacy, pharmacy procedures were redesigned (e.g., standard concentrations were developed, line items in the pharmacy computer were created to support the new concentrations, a compounding manual with new dilutions was created). Pharmacy staff were informed of the pending changes at shift-change report, but this proved to be insufficient. A memo also had been distributed to all staff in the pediatric pharmacy division. This process change had a tremendous impact on pharmacy workflow, staffing requirements, and space needed to adequately prepare and check IV medications. In retrospect, the magnitude of change was underestimated, and the efforts to redesign the pharmacy process and prepare frontline pharmacy technicians and pharmacists were not adequate to prevent this serious system failure.
Safe Practice Recommendations: The recommendations below were derived from a root cause analysis of this event.
FMEA and pilot-testing. Whenever a well-rehearsed routine is changed, unanticipated new sources of error are possible, which could include staff members falling back into previous habits or inadequate communication about the change. Thus, it is critical to conduct a failure mode and effects analysis (FMEA) before making permanent changes. This will identify potential ways the newly designed process may fail so they can be mitigated. Pilot-testing and simulations of the new process involving actual staff are also vital to identify potential errors during critical, error-prone steps, particularly those involving high-alert medications. The FMEA, pilot-tests, and/or simulations can also help staff more fully understand the new process.
Communication and education. Effective communication about the required changes and education about the new process is also imperative. Ongoing communication is appropriate for such large process changes; statements at change-of-shift and memos are frequently inadequate. Ideally, after education about the new process has been completed, return demonstrations to verify competency in carrying out the new process should occur as well. It is also important to update all references, process guidelines, and other resources that might erroneously continue to support the old process.
Preparation and checking processes. Post-incident, the pharmacy IV product preparation and checking process was redesigned. First, a system to facilitate adequate checking was developed where the preparer places into a single bin all source containers (e.g., commercial vials, labeled and checked dilution containers) used for product preparation, as well as syringes pulled back to indicate added volume. Next, a preparation label that contains the exact admixture instructions, final concentration, and signatures indicating that a pharmacist has verified the accuracy of the stock solution, are now created for all IV dilutions. This preparation label must be affixed to the dilution bottle, and a second copy of this label becomes part of a permanent record, helping to promote compliance with a cognitive independent double-check system, something that did not always happen in the past.
Culture change. Another important consequence of this incident has been a culture change in the pharmacy. Before the event, there was no reliable mechanism for staff to voice concerns about new work processes, and for these concerns to be acted upon. Since then, newly created support systems (e.g., medication safety officer, operations manager, pediatric-trained pharmacy informatics specialist) and other resources have helped staff feel more empowered to voice safety concerns; the support systems have also created a mechanism to incorporate staff suggestions for improvement. For example, during implementation of computerized physician order entry (CPOE) in pediatrics, frontline pharmacists participated alongside leadership in CPOE development and testing, and they spearheaded the creation of training and reference materials for the pharmacy staff.
Staffing patterns and environment. Other root causes were addressed at this hospital at a higher level, including budgeting for additional technician and pharmacist staff, as well as undertaking a complete redesign of the pediatric pharmacy to increase its size and improve its design to better support safe and efficient pharmacy workflow.
Index of suspicion. ISMP also recommends heightening technicians’ suspicion of an error if more than three dosage containers are needed to prepare a single dose or compound a solution, as in this event. Bringing the need for multiple dosage containers to the attention of the pharmacist during preparation of products can add another level of safety to the dispensing process.